Alert archive / California / Wind Advisories in 2023

Wind Advisory 34, NWS Las Vegas, NV

September 21, 2023San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Sep 21, 2023, 1:06 AM PDT for San Bernardino County, California. It took effect at Sep 21, 2023, 2:00 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2023, 1:06 AM PDT (08:06 UTC)
In effect from
Sep 21, 2023, 2:00 PM PDT
Expired
Sep 21, 2023, 11:00 PM PDT
In force
9 hr
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WWUS75 KVEF 210806
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
106 AM PDT Thu Sep 21 2023

CAZ523-212100-
/O.NEW.KVEF.WI.Y.0034.230921T2100Z-230922T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
106 AM PDT Thu Sep 21 2023

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM PDT
THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Mojave Desert.

* WHEN...From 2 PM this afternoon to 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-212100-
/O.CON.KVEF.LW.Y.0002.230921T1800Z-230922T0200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
106 AM PDT Thu Sep 21 2023 /106 AM MST Thu Sep 21 2023/

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM PDT /11 AM
MST/ THIS MORNING TO 7 PM PDT /7 PM MST/ THIS EVENING...

* WHAT...South winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Lake Mead and Lake Mohave.

* WHEN...From 11 AM PDT /11 AM MST/ to 7 PM PDT /7 PM MST/ 
  Thursday.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
3 follow-up statements
093 
WWUS75 KVEF 212051
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
151 PM PDT Thu Sep 21 2023

CAZ523-220200-
/O.CON.KVEF.WI.Y.0034.230921T2100Z-230922T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
151 PM PDT Thu Sep 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph
  expected over northwest San Bernardino County.

* WHERE...Western Mojave Desert.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  produce areas of blowing dust and sand. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ036-NVZ021-220200-
/O.CON.KVEF.LW.Y.0002.000000T0000Z-230922T0200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
151 PM PDT Thu Sep 21 2023 /151 PM MST Thu Sep 21 2023/

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PDT /7 PM MST/
THIS EVENING...

* WHAT...South winds 20 to 25 mph with gusts up to 35 mph 
  expected.

* WHERE...Lake Mead and Lake Mohave.

* WHEN...Until 7 PM this evening.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
457 
WWUS75 KVEF 220148
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
648 PM PDT Thu Sep 21 2023

AZZ036-NVZ021-220300-
/O.EXP.KVEF.LW.Y.0002.000000T0000Z-230922T0200Z/
Lake Mead National Recreation Area-
Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, 
and Laughlin
648 PM PDT Thu Sep 21 2023 /648 PM MST Thu Sep 21 2023/

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM PDT /7 PM MST/ THIS
EVENING...

Wind speed have decreased below advisory levels and the lake wind
advisory will be allowed to expire as scheduled.

$$

CAZ523-220600-
/O.CON.KVEF.WI.Y.0034.000000T0000Z-230922T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
648 PM PDT Thu Sep 21 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph 
  expected over northwest San Bernardino County.

* WHERE...Western Mojave Desert.

* WHEN...Until 11 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  produce areas of blowing dust and sand.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
157 
WWUS75 KVEF 220545
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1045 PM PDT Thu Sep 21 2023

CAZ523-220645-
/O.EXP.KVEF.WI.Y.0034.000000T0000Z-230922T0600Z/
Western Mojave Desert-
Including Barstow, Daggett, and Fort Irwin
1045 PM PDT Thu Sep 21 2023

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

Gusty winds have decreased below advisory levels and the wind
advisory will be allowed to expire as scheduled. 

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Sep 20, 6:28 PM PDT, 6 hours 38 minutes earlier.

Area forecast discussion, Sep 20, 6:28 PM PDT, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
628 PM PDT Wed Sep 20 2023

.SYNOPSIS...An area of low pressure will dig south out of the
Pacific Northwest through Thursday ushering in cooler temperatures
along with stronger winds with widespread gusts of 30 to 40 mph. Any
precipitation associated with this system will be limited to the
northern and central Great Basin. Cooler than normal temperatures
are expected on Friday, with temperatures rebounding back to normal
Sunday through Tuesday.
&&

.UPDATE...The storms that moved through Las Vegas this afternoon are
now exiting the forecast area into southwest Utah. Rainfall totals
were highest in the East Valley, where some areas received over one
inch of rain. Pea sized hail and gusty outflow winds were also
observed. No additional rainfall is expected tonight and conditions
should remain dry through the middle of next week. Winds pick up out
of the southwest tomorrow and a Lake Wind Advisory is in place for
Lake Mead and Lake Mohave tomorrow afternoon. Temperatures continue
to decrease the next two days as well.
&&

.SHORT TERM...through Thursday night.

Weak upper disturbance currently located over the deserts of
southern California will continue to track east through the day.
This will help bring increased instability this afternoon across
portions of southern Nevada and northwest Arizona. There is rather
limited moisture to work with, but it's possible for a thunderstorm
or two to develop over the higher terrain this afternoon with the
latest CAM's showing the greatest probability across Clark and
southern Lincoln County. Outside of lightning, the greatest threat
will be outflow winds are the low levels remain rather dry, but a
quick shot of heavy rain isn't out of the question.

A second stronger low pressure will dig south over the next 24 hours
and move into the northern Great Basin. There is still a bit of
uncertainty, but it looks like this system is not forecast to dig as
far south as previous model runs. We will still see increasing winds
across San Bernardino, Clark, Lincoln, and Mohave Counties, but
widespread wind gusts over 40 mph looks unlikely. There will be a
few favored areas that will see gusts over 40 mph, but impacts
should remain minimal. With that said, winds over Lake Mead and
Mohave are expected to see sustained winds around 20-25 mph along
with gusts between 30-40 mph. These winds combined with forecasted
wave heights of 1-3 feet have prompted the issuance of a Lake Wind
Advisory for the Lake Mead National Rec Area for Thursday afternoon.

Along with the winds, a few showers and storms will develop Thursday
afternoon and evening across central Nye and northern Lincoln
Counties. Amounts should generally remain less than a tenth of an
inch of most areas, but areas across northern Lincoln County could
see between 0.10-0.25" by Thursday evening.

Temperatures will be some 3-5 degrees below normal today, falling to
6-10 degrees below normal Thursday.

.LONG TERM...Friday through Wednesday

The position of the incoming upper level low will advect cool
Canadian air into the western United States, with temperatures
bottoming out on Friday, the autumnal equinox. The question becomes
how much lower will temperatures become. The latest NBM has backed
off somewhat, now only giving Las Vegas a 25 percent chance of a
high of 80 degrees on Friday compared to a 42 percent chance 24
hours ago. This may be because the latest model runs do not take the
low as far south into Nevada as previous runs. However, the
probability of Las Vegas having a morning low of 60 degrees has
remained steady at 38 percent. In general, temperatures on Friday
should be around 10 degrees below average across the area.
Temperatures begin to increase over the weekend and early next week
as ridging builds over the area, still remaining near or below
seasonal averages. Another decrease in temperatures appears possible
in the middle of next week as a trough with a low centered over the
Gulf of Alaska begins to push into the West Coast.
&&

.AVIATION...For Harry Reid...Thunderstorms moving away across Lake
Mead early this evening will be followed by a mostly clear sky and
light southeast winds becoming south-southwest after sunset. South-
southwest winds gusting 25-30KT will develop early Thursday
afternoon and continue into early Thursday evening as a large low
pressure system drops out of the Pacific Northwest and settles over
Nevada. Skies will be mostly clear tonight through Thursday.

For the rest of southern Nevada, northwest Arizona and southeast
California...A circulation moving from southern Nevada across
northwest Arizona will produce isolated thunderstorms through early
this evening. Clearing skies will occur overnight with winds
generally less than 10 knots for TAF sites except across the western
Mojave Desert including KDAG where west winds gusting 20-25 knots
can be expected overnight. Widespread south-southwest winds gusting
25-30 knot will develop late Thursday morning through Thursday
evening as a large low pressure system drop out of the Pacific
Northwest and settles over Nevada. Scattered showers will occur near
east central Nevada Thursday afternoon, but TAF sites in our region
will be mostly clear.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Meltzer
SHORT TERM...Gorelow
LONG TERM...Meltzer
AVIATION...Adair

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.